Hail, Oswego
- When
- July 24, 1:10 PM EST
- Where
- Oswego County, Scriba
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 43.470, -76.430
Thunderstorms which crossed the area produced hail up to one inch in diameter and strong winds estimated to 60mph. The thunderstorms dropped heavy rain as much as five inches in just a couple of hours over parts of the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms which crossed the area produced hail up to one inch in diameter and strong winds estimated to 60mph. The thunderstorms dropped heavy rain as much as five inches in just a couple of hours over parts of the region. The Town of Springwater, Livingston county, was particularly hard hit washing away roads and culverts and exposing underground water pipes. In Jefferson county, the heavy rains washed out several campsites at Southwick Beach and in Ellisburg, a one-mile stretch of Balch Place road was washed away.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 24, 12:39 PM EST, 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 139 PM EDT THU JUL 24 2008 .SYNOPSIS... THE MASSIVE UPPER LOW WHICH HAS CAUSED THE UNSETTLED WEATHER OF LATE WILL MOVE ACROSS THE EASTERN LAKES TODAY AND FINALLY LIFT OFF TO QUEBEC BY FRIDAY. THIS WILL KEEP THE THREAT OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION THROUGH TODAY BEFORE A DRY MILD DAY ON FRIDAY. ANOTHER WEAK FRONT WILL CROSS THE LAKES ON SATURDAY AND BRING A RETURN TO UNSETTLED CONDITIONS...WHILE SLOW IMPROVEMENT WILL FOLLOW EARLY NEXT WEEK AS HIGH PRESSURE BUILDS IN FROM THE OHIO VALLEY. && .NEAR TERM /THROUGH TONIGHT/... CENTER OF STUBBORN UPPER LOW VCNTY TORONTO THIS MORNING FINALLY LIFTS NE BY LATER THIS EVENING INTO NORTHERN NY AND NEW ENGLAND. ANOTHER SPOKE OF ENERGY ROTATING OVER CENTRAL PA THIS MORNING ROTATING ARND THE UPPER LOW IS PROGGED TO MOVE INTO CENTRAL AND EASTERN NY THIS AFTERNOON WHILE ANOTHER SHORT WAVE ARND THE BACKSIDE OF THE LOW ROTATES ARND THE BASE OF THE TROUGH AND MERGES WITH THE EARLIER SHORT WAVE OVER EASTERN PA BY THIS EVENING. PLENTY OF MOISTURE STILL AVBL WITH THE LOW SO EXPECT ONE MORE DAY OF SHWRS WITH SCT TSTMS. RAISED POPS TO LKLY ALL AREAS FOR TODAY. AS OF 345 AM PERSISTENT ACTIVITY OVER WETERN PORTIONS OF THE SOUTHERN TIER CONTINUES BUT NOT AS INTENSE AS OVERNIGHT WITH OTHER SHWRS/PSBL TSTMS STARTING TO DEVELOP OVER LK ONTARIO NORTH OF ROCHESTER AND WEST OF WATERTOWN. WITH DAYTIME HEATING EXPECT COVERAGE TO INCREASE AND CONTINUE INTO THE AFTERNOON. PRECIPITABLE WATER VALUES ARE STILL UP TO 1.25 TO 1.3 INCHES SO ANY TSTM COULD PRODUCE A LOCAL DOWNPOUR. WILL HAVE TO WATCH AREAS ACROSS THE SOUTHERN TIER ESPECIALLY CHAUTAUQUA COUNTY FOR POTENTIAL FOR FLOODING AS THIS AREA HAD A GOOD DEAL OF RAIN OVERNIGHT. TEMPS WILL CONTINUE BELOW NORMAL WITH HIGHS IN THE LOW TO MID 70S. PRECIP SHLD END BY THIS EVENING IN THE WEST AND BY LATER THIS EVENING OVER THE EASTERN FINGER LKS BUT SCT SHWRS/TSTMS SHLD PERSIST TIL LATER AT NIGHT EAST OF LAKE ONTARIO AS THE UPPER TROUGH LIFTS NE INTO NORTHERN NY/NEW ENGLAND. HIGH PRESSURE FROM THE OHIO VALLEY SHLD BRING CLRING SKIES OVERNIGHT FOR AREAS FROM THE FINGER LKS WEST BUT THE CLOUDS SHLD LINGER ACROSS THE NORTH COUNTRY. LOWS TNGT SHLD GENLY BE IN THE 50S. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... FINALLY THE CUT OFF UPPER LOW THAT HAS BEEN CAUSING ALL OF OUR PROBLEMS THE LAST FEW DAYS WILL BE WITHDRAWING ACROSS QUEBEC PROVINCE FRIDAY WHILE A WEAK SURFACE HIGH NOSES INTO OUR REGION FROM THE MID ATLANTIC STATES. THIS WILL FINALLY GIVE US A DRY DAY WITH REASONABLE HUMIDITY LEVELS. THE NAM AND GFS ARE IN CLOSE AGREEMENT WITH THIS CHANGE. SREF POPS ARE NEAR ZERO. PWATS ARE FORECAST TO ACTUALLY DIP BELOW ONE INCH FOR AWHILE WITH LIFTED INDICES POSITIVE FOR A CHANGE. MODELS ARE ALSO IN CLOSE AGREEMENT WITH A LONGER WAVE TROUGH MOVING ACROSS THE WESTERN AND CENTRAL GREAT LAKES SATURDAY WITH A WEAK SURFACE COLD FRONT APPROACHING OUR REGION DURING THE DAY. AT THIS POINT CONTINUITY OF CHANCE POPS FOR SHOWERS AND THUNDERSTORMS LOOKS REASONABLE. NEW MAV MOS IS CLOSER TO LIKELY AND SREF MEMBERS ARE ABOUT 40 TO 60 ACROSS THE CWA. WE WILL KEEP CHANCE POPS RIGHT THROUGH SATURDAY NIGHT AND SUNDAY AS THE FLOW ALOFT REMAINS CYCLONIC WITH SPOKES OF ENERGY SWINGING EAST THROUGH THE BASE OF THE UPPER TROUGH. TEMPERATURES THROUGH THIS SHORT TERM PERIOD WILL BE NEAR TO SLIGHTLY ABOVE NORMAL. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... THE EARLY PART OF THIS PERIOD BECOMES A BIT PROBLEMATIC AS THE 00Z RUN OF THE GFS AND THE 12Z RUN OF THE ECMWF FROM THE 23RD ARE BOTH ADVERTISING A CLOSED UPPER LOW OVER QUEBEC WITH SHORT WAVES ROTATING THROUGH THE BASE OF IT ACROSS OUR CWA FOR MONDAY. WE WILL HAVE TO CARRY CHANCE POPS THROUGH THAT DAY. HPC GRAPHICS SHOW HIGH PRESSURE GRADUALLY BUILDING EAST FROM THE OHIO VALLEY MONDAY NIGHT THROUGH WEDNESDAY BUT WE WILL STILL BE IN A GENERAL WEST TO NORTHWEST FLOW ALOFT WITH MINOR RIPPLES MOVING ALONG IT. CONFIDENCE ON A DRY FORECAST IS FAIRLY LOW. STILL...IT LOOKS TO BE LESS UNSETTLED THAN THIS PAST WEEK. TEMPS WILL AVERAGE A DEG OR TWO BELOW NORMAL...AVERAGING IN U70S TO NEAR 80. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... SHOWERS AND TSTMS WILL PERSIST THROUGH THE REMAINDER OF THE AFTERNOON AND EARLY EVENING. THE UPPER LOW IS PASSING ACROSS THE FORECAST AREA WITH WIDESPREAD MODERATE TO HEAVY RAIN FROM THE FINGER LAKES TO THE SOUTHEAST CORNER OF LAKE ONTARIO...MOVING NORTHWARD. THIS WILL MAINTAIN MVFR TO IFR CIGS AND VSBYS IN SHRA/TSRA THROUGH 00Z...THEN THE PRECIP WILL DIMINISH AND CONDITIONS WILL IMPROVE. TO THE WEST OF THE UPPER LOW...THE WIDESPREAD RAIN IS DIMINISHING BUT THERE ARE AREAS OF CONVECTION SLIDING SOUTHWARD TOWARD WESTERN NY AND THE KBUF/KIAG/KJHW TAF SITES. THESE CONVECTIVE AREAS WILL DROP VSBY AND CIGS TO MVFR RANGE THROUGH 00Z...THEN CLEARING IS EXPECTED OVERNIGHT. THERE MAY BE AREAS OF IFR TO LIFR IN FOG FORMING OVERNIGHT...ESPECIALLY AT KJHW. OUTLOOK... FRIDAY...VFR. SATURDAY AND SUNDAY...VFR/MVFR IN SCATTERED SHRA/TSRA. MONDAY...VFR CONDITIONS. && .MARINE... NO MARINE HEADLINES FOR THE FORESEEABLE FUTURE. LOOK FOR GENERAL LIGHT WINDS TO CONTINUE THROUGH FRIDAY WITH FLOW TENDING WESTERLY THURSDAY AND FRIDAY. THE NEXT FRONTAL PASSAGE LOOKS TO BE SATURDAY BUT OVERALL WINDS SHOULD REMAIN GENERALLY WESTERLY AT MODERATE SPEEDS THROUGH THE WEEKEND. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...SAGE/SFM NEAR TERM...JJP SHORT TERM...SAGE LONG TERM...SAGE/SFM AVIATION...WCH MARINE...SAGE/WCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 539 AM EDT THU JUL 24 2008 NYZ001>008-010>014-019>021-085-250945- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 539 AM EDT THU JUL 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT WITH A COLD POOL ALOFT ACROSS THE AREA SHOWERS AND A FEW THUNDERSTORMS ARE LIKELY AGAIN TODAY. ANY STORMS THAT DO DEVELOP WILL BE SLOW MOVING WITH THE THREAT OF LOCALLY HEAVY RAIN. WITH THE LOW FREEZING LEVEL THE STORMS COULD ALSO CONTAIN LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-250945- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 539 AM EDT THU JUL 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT WITH A COLD POOL ALOFT ACROSS THE AREA SHOWERS AND A FEW THUNDERSTORMS ARE LIKELY AGAIN TODAY. ANY STORMS THAT DO DEVELOP WILL BE SLOW MOVING WITH THE THREAT OF LOCALLY HEAVY RAIN. WITH THE LOW FREEZING LEVEL THE STORMS COULD ALSO CONTAIN LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF SAGE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 855 AM EDT THU JUL 24 2008 NYZ013-014-021-241430- ALLEGANY NY-LIVINGSTON NY-ONTARIO NY- 855 AM EDT THU JUL 24 2008 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 855 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED OVER BIRDSALL...OR 14 MILES SOUTHWEST OF DANSVILLE...AND MOVING NORTHEAST AT 14 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... CANASERAGA AT 915 AM EDT... THIS STORM WILL AFFECT TRAVELERS ON ROUTE 70 AROUND 915 AM AND CROSS I-390 NEAR OR JUST SOUTH OF DANSVILLE AT AROUND 1000 AM. BE PREPARED FOR VERY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING...ALONG WITH THE POSSIBILITY OF SMALL HAIL. ZAFF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 949 AM EDT THU JUL 24 2008 NYZ013-014-241515- LIVINGSTON NY-ONTARIO NY- 949 AM EDT THU JUL 24 2008 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 947 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR DANSVILLE...AND MOVING NORTHEAST AT 7 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... SPRINGWATER AT 1015 AM EDT... BETWEEN CANADICE AND NAPLES AT 1100 AM EDT... THIS STORM WILL AFFECT TRAVELERS ON ROUTES 15 AND 15A NEAR SPRINGWATER AROUND 1015 AM BEFORE IT MOVES NORTHEAST INTO ONTARIO COUNTY. BE PREPARED FOR VERY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING...ALONG WITH THE POSSIBILITY OF SMALL HAIL. VERY HEAVY RAIN COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. USE CAUTION AND BE ALERT FOR WATER ON ROADWAYS. ZAFF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1137 AM EDT THU JUL 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1129 AM FLASH FLOOD 4 WNW NAPLES 42.64N 77.48W
07/24/2008 ONTARIO NY LAW ENFORCEMENT
COUNTY ROAD 36, FEATHER ST AND SENECA POINT ROAD IN
WESTERN ONTARIO ARE FLOODED.
&&
TPAONESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1208 PM EDT THU JUL 24 2008 NYZ004-005-014-241715- CAYUGA NY-ONTARIO NY-WAYNE NY- 1208 PM EDT THU JUL 24 2008 ...STRONG THUNDERSTORMS WITH VERY HEAVY RAIN MOVING INTO THE AREA... * AT 1205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRONG THUNDERSTORM PRODUCING VERY HEAVY RAIN FROM CLIFTON SPRINGS TO CLYDE. THIS AREA OF RAIN WILL CONTINUE TO MOVE TO THE NORTH AND REACH THE LAKE ONTARIO SHORE BEFORE 1PM. RAINFALL TOTALS OF 1 TO 2 INCHES ARE EXPECTED. THIS COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. TJP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1218 PM EDT THU JUL 24 2008 NYZ003-241715- MONROE NY- 1218 PM EDT THU JUL 24 2008 ...LINE OF STRONG THUNDERSTORMS WITH HEAVY RAIN MOVING INTO THE AREA... * AT 1215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BROCKPORT TO BRIGHTON...AND MOVING NORTHEAST AT 14 MPH. THE HEAVY RAIN ASSOCIATED WITH THESE STORMS COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. TJP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 140 PM EDT THU JUL 24 2008 NYZ005>008-242200- NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- INCLUDING THE CITIES OF...FAIR HAVEN...OSWEGO...WATERTOWN... LOWVILLE 140 PM EDT THU JUL 24 2008 ...HEAVY RAINFALL EXPECTED THIS AFTERNOON... AT 130 PM THIS AFTERNOON...A LARGE AREA OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS WAS MOVING NORTHEAST ACROSS THE FINGER LAKES REGION. THIS ACTIVITY HAS ALREADY MOVED INTO CAYUGA COUNTY AND WILL MOVE NORTHEAST TOWARD THE NORTHERN END OF OSWEGO COUNTY BY 330 PM...MERGING WITH OTHER STORMS MOVING DUE NORTH. THE ENTIRE EASTERN LAKE ONTARIO REGION...INCLUDING OSWEGO...JEFFERSON...AND LEWIS COUNTIES...SHOULD BE PREPARED TO EXPERIENCE HEAVY RAINFALL AT TIMES THIS AFTERNOON. RAINFALL RATES COULD EASILY EXCEED AN INCH PER HOUR...WITH LOCALIZED FLOODING POSSIBLE ON ROADWAYS. ZAFF
The Ft Drum radar (KTYX), 68 km away, was scanning. The volume nearest the first event began at 18:09 UTC.
4 flash flood, 2 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129509, 129510, 129511, 129512, 129513, 129514, 129516.